It seems that decreased lung function is a long-term adverse effect of the chemo drug cisplatin in men who have survived testicular cancer.
These days, “testicular cancer has a favorable prognosis because of the introduction of cisplatin-based chemotherapy in the late 1970s” and because of other advances, Dr. Hege S. Haugnes, at the University of Tromso, Norway, and colleagues write in the Journal of Clinical Oncology.
However, they note, “Recently, a large international study reported a significantly increased mortality as a result of respiratory diseases among chemotherapy-treated testicular cancer survivors compared with the general population.”
To investigate, Haugnes’ group examined the pulmonary function of 1049 long-term testicular cancer survivors treated from 1980 to 1994. Compared with patients who were treated with surgery only, those who received the cisplatin had significantly lower lung function.
Lung disease was documented in 8 percent of the survivors overall, but the occurrence rate was about 17 percent in those who had been treated with cisplatin.
“It is well known that bleomycin, also included in the standard chemotherapy regimen for testicular cancer, may cause pulmonary toxicity,” Haugnes commented Reuters Health. “However, our findings indicate that the decreased pulmonary function observed in our long-term survivors probably is related to cumulative cisplatin doses rather than bleomycin doses.”
Doctors who monitor testicular cancer survivors need to know about this, Haugnes said. “However, these findings need to be confirmed in a large prospective trial with measurements of the pulmonary function both before and after treatment.”
SOURCE: Journal of Clinical Oncology, online May 6, 2009.